Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2018, 8:16 PM EDT for Westmoreland County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 8:16 PM EDT (00:16 UTC)
- Expired
- Jun 21, 2018, 12:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:15 PM EDT | FLASH FLOOD | Ligonier, PA | NUMEROUS WATER RESCUES IN PROGRESS IN LIGONIER TWP. |
| Jun 20, 9:20 PM EDT | FLASH FLOOD | Ligonier, PA | LIGONIER GIANT EAGLE IS SURROUNDED BY WATER AND INTERSECTIONS ON ROUTE 30 ARE CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted.
779
WGUS51 KPBZ 210016
FFWPBZ
PAC129-210415-
/O.NEW.KPBZ.FF.W.0029.180621T0016Z-180621T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
816 PM EDT WED JUN 20 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Westmoreland County in southwestern Pennsylvania...
* Until 1215 AM EDT.
* At 814 PM EDT, radar indicated more rain moving over the warned
area.
FLASH FLOODING... Expected.
ADDITIONAL RAINFALL...1/2 to 1.5 inch.
* Some locations that may experience flooding include...
Greensburg... Jeannette...
Latrobe... Murrysville...
Monessen... Donora...
Mount Pleasant... Scottdale...
Irwin... McChesneytown-Loyalhanna...
Manor... Trafford...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 41 and 57.
Pennsylvania Turnpike between mile markers 59 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night, when it is harder to recognize the
dangers of flooding.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4013 7917 4009 7925 4004 7929 4004 7934
4007 7936 4014 7948 4010 7958 4008 7959
4008 7964 4013 7975 4013 7989 4016 7988
4017 7985 4020 7986 4023 7979 4024 7981
4029 7978 4037 7977 4042 7971 4035 7901
$$2 follow-up statements
940
WGUS71 KPBZ 210157
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
957 PM EDT WED JUN 20 2018
PAC129-210415-
/O.CON.KPBZ.FF.W.0029.000000T0000Z-180621T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
957 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
WESTMORELAND COUNTY...
At 956 PM EDT, radar indicated that rainfall rates are
diminishing in the warned area.
FLASH FLOODING... Occurring.
ADDITIONAL RAINFALL... 1/4 to 1/2 inch.
Some locations that may experience flooding include...
Greensburg... Jeannette...
Latrobe... Murrysville...
Monessen... Donora...
Mount Pleasant... Scottdale...
Irwin... McChesneytown-Loyalhanna...
Manor... Trafford...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 41 and 57.
Pennsylvania Turnpike between mile markers 59 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4013 7917 4009 7925 4004 7929 4004 7934
4007 7936 4014 7948 4010 7958 4008 7959
4008 7964 4013 7975 4013 7989 4016 7988
4017 7985 4020 7986 4023 7979 4024 7981
4029 7978 4037 7977 4042 7971 4035 7901
$$744
WGUS71 KPBZ 210412
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1212 AM EDT THU JUN 21 2018
PAC129-210421-
/O.EXP.KPBZ.FF.W.0029.000000T0000Z-180621T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1212 AM EDT THU JUN 21 2018
...THE FLASH FLOOD WARNING FOR WESTMORELAND COUNTY WILL EXPIRE AT
1215 AM EDT...
The Flash Flood Warning has been replaced by a Flood Warning, which
is in effect until 3 AM.
LAT...LON 4013 7917 4009 7925 4004 7929 4004 7934
4007 7936 4014 7948 4010 7958 4008 7959
4008 7964 4013 7975 4013 7989 4016 7988
4017 7985 4020 7986 4023 7979 4024 7981
4029 7978 4037 7977 4042 7971 4035 7901
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:54 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 20, 6:54 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
654 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.
&&
.NEAR TERM /THROUGH THURSDAY/...
Shower and thunderstorm chances will continue until the
departure of an upper level shortwave tonight. Boundary remains
situated across the region, and actually bisects Allegheny
county as of this update. Steering level flow parallel to this
boundary, the aforementioned shortwave, and focused convergence
as a result of the front has supported training storms in
several counties in SW PA. Expect this threat to diminish over
the next few hours as the boundary shifts to the south and we
lose instability. Current timing of flash flood watch seems
appropriate, so no changes were made to headlines. Biggest
adjustments were made to PoPs and temperatures.
Lingering cloud cover with the boundary in the vicinity of the
upper Ohio Valley will likely hold temperatures up a few
degrees overnight.
Brief period of shortwave ridging should keep the bulk of
Thursday dry, before the boundary once against starts to move
northward in advance of approaching low pressure. Stayed near
seasonal averages for highs.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Precipitation chances will increase Thursday night and Friday
as a warm front approaches the region ahead of a deepening
midwest trough. Cloud cover may limit heating a bit more on Fri,
with temps in the 70s slightly below seasonal average. Surface
based convection looks unlikely based off model soundings but
kept a slight chance mention for storms as there looks to be
some elevated instability.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.
A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Occasional restrictions in showers and storms will continue to
impact the terminals over the next several hours. MVFR with
brief IFR visibility is possible where any thunderstorm crosses
an airfield. Additional restrictions are possible overnight
where low level moisture remains with a mix of IFR and MVFR
fog/ceilings. Gradual improvement is expected into Thursday
morning as drier air moves in from the north.
Light nne winds will establish Thursday morning.
OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
012-021-509>512.
&&Hazardous weather outlook, Jun 20, 11:31 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1131 AM EDT Wed Jun 20 2018 OHZ039>041-048-057-058-068-211545- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall is expected this afternoon along a slow- moving front and could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013-015-016-211545- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545- Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana- Hancock-Western Tucker-Eastern Tucker- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1131 AM EDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 5:46 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 2 E IMPERIAL-ENLOW 40.45N 80.21W
06/20/2018 ALLEGHENY PA 911 CALL CENTER
BOTTOM OF MAHONEY RD IS COMPLETELY CLOSED
NEAR CLIFF MINE RD DUE TO FLOODING.
&&Local storm report, Jun 20, 5:50 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD UNIONTOWN 39.90N 79.73W
06/20/2018 FAYETTE PA 911 CALL CENTER
SEVERAL ROADS FLOODED AND CLOSED.
&&Local storm report, Jun 20, 5:58 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD LATROBE 40.31N 79.39W
06/20/2018 WESTMORELAND PA 911 CALL CENTER
A NUMBER OF ROADS IN THE CITY OF LATROBE ARE
FLOODED; WATER ENTERING INTO THE BASEMENTS
OF SOME HOMES.
&&Local storm report, Jun 20, 6:01 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD DERRY 40.34N 79.30W
06/20/2018 WESTMORELAND PA 911 CALL CENTER
A NUMBER OF ROADS FLOODED; WATER ENTERING
THE BASEMENTS OF SOME HOMES.
&&Local storm report, Jun 20, 6:16 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 ENE NEW SALEM-BUFFING 39.94N 79.79W
06/20/2018 FAYETTE PA 911 CALL CENTER
A NUMBER OF FLOODED ROADWAYS AND WATER IS
ENTERING BASEMENTS OF SOME HOMES.
&&Local storm report, Jun 20, 7:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 4 S MOUNT PLEASANT 40.12N 80.81W
06/20/2018 BELMONT OH EMERGENCY MNGR
ROOF RIPPED OFF A BARN ALONG HWY 250.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:07 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 20, 10:58 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jun 21, 12:10 AM EDT | Areal Flood Warning | PBZ | Westmoreland | 6 hr |
| Jun 21, 4:00 AM EDT | Areal Flood Warning | PBZ | Indiana | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.